Ulcerative Colitis Tips


One of the 15,000 ulcerative colitis folks using the site adds:
"Like many UCers I have spent many hours trawling the internet googling the condition and came across your website a few years ago. I read your ebook and really liked your honesty and humour. As everyone says your positivity is so encouraging and now this is my go to website when I'm thinking about UC. Thankfully my symptoms are pretty much under control at the moment but just wanted to say thanks." Kate

Joint Pain, Paleo Diet, and Colitis Anyone?

Introduction:

I’m a 28 years old male, diagnosed with ulcerative colitis in 2003. Tried every med till I hit Remicade in 2007. My GI symptoms have been completely cured by Remicade. However, since 2009, I have had terrible joint pain that comes and goes. The Remicade helps but as soon as it wears off (6 weeks after infusion), the joint pains return. Mostly in my hands and fingers but a,so can be in my feet or knees. Swollen, very inflammed. Really awesome. :)

I’m a fighter so I never give up and without the the GI symptoms I can have a normal life but now with the joint pain I can barely drive let along work out. My weight yo yo’s since I work out like an animal for the first six weeks and then crash the last two since I’m in such pain. Overeat, feel crappy about life, etc. The usual. Getting to be a tiring cycle.

I want to try the paleo diet. I’m realistic and I don’t think I can do the full SCD diet.

Anybody have experience with paleo, joint pain, and UC?

All the best to everybody…keep fighting.

Boom.

Current Medications: Remicade every 8 weeks

 

Submitted in the Colitis Venting Area by: “J”




paleo

8 Responses to Joint Pain, Paleo Diet, and Colitis Anyone?

  1. tylotyler June 27, 2011 at 2:45 pm #

    Do you think the paleo Diet is easier?

  2. Louise June 27, 2011 at 6:08 pm #

    That doesn’t sound too goo at all!

    I haven’t heard of the Paleo Diet though I will google it.

    Have you tried the drug Azathioprine? I have been experiencing sore eyes and slight joint pain. My GI and I are going to have a chat about this being a possible maintanence drug for me. I know that Azathioprine can be used for arthritis.

    I would be interested to hear if youve been on it, and if you have how was your joint pain?

    Great to hear that your a fighter … that will get you through!!

    Cheers

    • Peter NZ June 27, 2011 at 11:53 pm #

      Hi Louise,
      I was on azathioprine for a few years. It is an immune system supressor. I strongly recommend regular blood tests (full blood count) if you go on this. I had a bad experience where my immune system was overly supressed and apparently my bone marrow had ceased to function (I had 1/2 the haemoglobin I should normally have and practically zero white blood cells). This was picked up in a regular blood test and I was called and told to go immediately to hospital.
      I think I had a blood test every week for the first few months and then every 2 weeks and then monthly (I don’t seem to have many veins left now!).
      Not trying to put you off, just though I’d advise you of my experience. My brother is on it with no evidence of ill effects.
      Good luck,
      Peter

      • Louise June 28, 2011 at 6:14 am #

        Hi Peter,

        Thanks really appreciate your feedback. I am seeing my GI tomorrow so its great to have more information to discuss with him. Knowledge is power!

        Hope your doing ok now and your white blood cells are back to normal?

        Cheers

  3. Lesleigh August 5, 2011 at 10:14 am #

    Wow your symptoms sound just like mine!

    Hi everybody!

    I am a 29 year old female diagnosed with UC around 2005. I had tried everything to get the UC to go into remission…Prednisone, Sulfasalazine, Asacol, Colazol, Lialda, got pancreatitis in 2008 from Asacol. You name it, I’ve been on it. Humira worked for about a year until the flares came back. I have now been on Remicade for over a year. I have no flares in over a year and my belly feels great! However, I started getting the joint pain around 8 months ago. GI sent me to the Rheumatologist and they ruled out RA. The Remicade would help with the joint pain for a few weeks and then come back. The Rheumy increased my infusions as much as he could and I have been going every 4 weeks. Now it’s not working at all for the pain. I tested positive for lupus antibodies but they don’t think that’s what it is because they seem to think if it was drug-induced that the pain would come on suddenly after a infusion. Not only is it joint pain, but muscle and tendon pain too. I am a mess!

    At this point I am ready to just stop taking all medications and see what happens. I would be willing to try any diet that would help!

    I am sorry to go on and on…I have never posted on any message boards until I came across your post and saw how similar our stories sounded.

    • Tiffany June 28, 2012 at 1:02 pm #

      Lesleigh,
      How are you now? I know this post is almost a year old….your story is exactly like mine. All of this was caused by the Remicade. How long did it take for your DI Lupas to go away? Did they put you on steroids too to help with the inflammation? As soon as you started feeling joint pain they should have pulled you off the Remicade. I’m so sorry they kept you on it as long as they did!

  4. MomWithUC May 21, 2013 at 9:49 am #

    The pharmaceutical sales rep disguised as a DR. kept pushing, pushing Remicade on me… yet couldn’t tell me why I felt ten times worse since the first infusion. I stopped after the 2nd infusion because of the absolute EXTREME fatigue and weakness, bloody noses, headaches, extreme joint/muscle pain in my knees and arms… and besides the fact that after both of the first infusions, it did NOTHING for my UC, except make me worse. I called and they kept pushing me to go to the 3rd… NO F’N WAY. I wanted to know how much longer this crap stays in my system and how can I get it out faster! They, of course, couldn’t tell me that, so I spent days on the Internet looking and it seems to be six weeks…. although if you are going to get pregnant or start a new med, they say six MONTHS. Remicade may work miracles for some, but these stupid a$$ Dr.s need to get a clue that it doesn’t work for everyone and in fact, makes people worse!!!! Thankfully, I got back up on 40mg of pred and now the blood has stopped, have semi-frormed stools, although extremely painful to pass them… but the liquid stools are coming to an end. I still get up about 6 times a night passing mucus puddles. I am just counting down to June 13th.. when this Remicade POISON will be out of my system allegedly. I am now using supplements like crazy, vitamins, minerals, super natural silver, apple cider vinegar, home-made KEFIR… eating tons of guacamole and banana smoothies. I am mostly on the SCD diet… but there’s a few illegal things that get by on my meds. I am on Asacol, 6 a day for 4 years, been stuck on 10-15mg of pred for 4 years going up and down on the tapering for rising flares… Oh, and to make things worse? The “evil percocet” which I can take AS NEEDED and WORKS to kill my pain? The Dr. won’t give that to me anymore. No, he wants me to stay remained addicted to TRAMADOL, which I have weened myself off of down to one a day now from 5 or 6. I had a kidney surgery and when I had the stent pulled out I thought I didn’t have any more pain, so I just STOPPED taking the Tramadol cold turkey….. BIG BIG BIG MISTAKE. I went into a 5 day junkie withdrawal and I thought I was going to DIE until my friend told me to take two immediately while I was on the phone with her and taper down slowly. Well…. is is a coincidence that I went into a full-fledge FLARE the day after my 5 day withdrawal episode???? I told the “dr” about it, and he told me it’s better for my colitis and it’s better for me to remain on Tramadol than the Oxycodone aka Percocet. F HIM. I know have to take tons of Extra Strength tylenol to help with the joint and abdominal pain which doesn’t really help too much, but some, until I get another GI. This one SUCKS SO BAD, he is the worst, most arrogant GI I have had since I was diagnosed in 2005. He laughed at my symptoms and just keeps drug pushing…. piece of garbage. And ANY GI Dr. that says, OH DIET HAS NOTHING TO DO WITH YOUR COLITIS” should be FIRRRREDDDDDD. What liars!!!! Diet is EVERYTHING to do with it. EVERYTHING!!!!!!!

  5. Mike December 12, 2013 at 8:51 am #

    I’m on Remicade and have been on it for 11 years. And I also get the joint pains after the medication wears off. Started at 8 weeks for me and now I get Remicade every 7 weeks which made a big difference. The pain is gone – and I know I’m one of the lucky ones but over time, I’m sure my dosage will increase in frequency to keep it going.

    I believe it’s called Arthralgia caused by “Serum Sickness”. You can look it up and it’s even in the Remicade notes somewhere. Your body is fighting the drug (antibodies and stuff I don’t understand).

    People will say that you also have Arthritis now but I think that’s different and once you’re off the drug and it’s fully out of your system, you should be better. The pain is a sign that the drugs are wearing off and time for a new dose.

    I hope you feel better.

Leave a Reply